stopping hiv medications
Jun 24, 2012
Hello,this is Lusi from Sofia.My boyfriend is HIV positive.He wants to stop his antiretroviral therapy(efavirenz,tenofovir,emtricitabine)due to severe side effects.My question is :Can he stop the medications gradually and not take them anymore.What are the hazards associated with stopping hiv medications.
Response from Dr. Young
Hello Lusi and thanks for posting.
If your BF is experiencing side effects from his medications, the very first thing he should do is contact his doctor. There may be simple medication substitutions or other strategies to deal with the side effects and still permit him to continue to take important medications. Indeed, if he has just started on medications, you should know that initial side effects are common with efavirenz and usually subside in a few days.
Stopping medications isn't (in general) recommended for the long term. Indeed, people living with HIV take such medications to restore immune health, decrease risks of HIV/AIDS-related complications and significantly decrease the risk of transmission of HIV to others. Stopping is also associated with increased risks of certain health complications, including serious infections and even increased risk of death (in one very large, well designed clinical trial).
Interruptions in therapies can be considered in cases of significant side effects or loss of access to medications. In these cases, one should definitely not stop the medications gradually. To do so risks having low drug levels and the development of permanent drug resistant HIV. One should stop all medications simultaneously (in most cases).
Again, the best thing to do at this point is for your BF to contact his doctor to develop a strategy to deal with the side effects.
Hope that helps, please feel free to write back, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Do I Wait To Get Tested After Unprotected Oral Sex Without Ejaculation?
- Probability Of Getting AIDS From Vaginal Fluid
- Coated Tongue Worried It Could Be Ars
- Pain In Penis After Protected Anal Sex Does It Mean I Have HIV
- Rash After Deep Kissing Worried I Have HIV
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.